Neuroleptic Malignant Syndrome – Part 1
This fortunately rare but dangerous syndrome occurs after administration of certain drugs. It is called an idiosyncratic reaction as it can occur after the first or later doses of a drug and it is not dose-related. NMS occurs after administration of one of the neuroleptic anti-psychotic drugs, which are given
surprisingly often for reasons other than psychosis. Drugs associated with NMS are haloperidol (Haldol), metoclopramide (Reglan), clozapine, risperidone, and phenothiazine. It occurs in about 0.2% of patients with severe psychiatric diagnoses such as schizophrenia.
Although physicians are not able to predict the onset of the condition, there appears to be a genetic predisposition to it. There is also an increased risk of onset in patients who are on lithium. The incidence of NMS is also increased in some patients with dehydration, agitation, exhaustion, and malnutrition. Surprisingly, however, the risk of NMS does not appear to be increased in cancer patients who commonly suffer from the states described above.
Copyright 2006 Insidesurgery.com